Letters to the Editor
Emergency Medicine News welcomes letters to the editor about any subject related to emergency medicine. Please limit your letter to 250 words, and include your full name, credentials, and city and state of residence or practice.
Letters may be edited for content, length, and grammar. Submission of a letter constitutes the author's permission to publish on all media, including print, online, and social media, but does not guarantee publication. Letters express the views of the authors and do not necessarily reflect those of Emergency Medicine News and Wolters Kluwer.
Letters to the editor may be sent to email@example.com.
One of the most important ways that the practice of emergency medicine differs from other medical practices is that emergency physicians are more familiar with the side effects and overdose toxicity of medications than our colleagues.
Recently, a new approach to pharmacologic therapy has been advocated: the polypill. (N Engl J Med. 2019;381:1114.) There are several variations of this medication, but they basically combine small doses of several medications. The polypills discussed in the article contain a statin (atorvastatin, 10 mg), a calcium channel blocker (amlodipine, 2.5 mg), an angiotensin receptor II blocker (losartan, 25 mg), and a thiazide diuretic (hydrochlorothiazide, 12.5 mg). Patients in the study were felt to be unlikely to have access to the traditional medical system because of social, educational, or economic issues.
The fact that this innovation is essentially abandoning all pretense and effort to provide individualized care, monitoring, and workup is distressing enough, but the risks presented to the emergency department are concerning. The medication is usually dispensed in a clinic or via mail, as was the case in the NEJM article, and therefore may not be known to the patient or the emergency department.
Side effects may be impossible to attribute to a specific medication. This situation becomes worse with an overdose, and this presentation may be more common considering the target population. The toxicity may be obscure and the treatment bewildering. The physician may have to guess which agent is responsible and hope that the treatment is correct and will not precipitate toxicity from one of the other ingredients. This would not be a comfortable situation for the patient or EP.
Paul Janson, MD